Alert archive / Montana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 5, NWS Missoula, MT

June 27, 2019Flathead County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jun 27, 2019, 6:23 AM MDT for Flathead County, Montana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2019, 6:23 AM MDT (12:23 UTC)
Expired
Jun 27, 2019, 7:00 AM MDT
In force
37 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Flathead County, MT

The radar

The Missoula radar (KMSX), 163 km from the middle of the area, began a volume at 12:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 0.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2019-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2019-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

639 
WUUS55 KMSO 271223
SVRMSO
MTC029-271300-
/O.NEW.KMSO.SV.W.0005.190627T1223Z-190627T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
623 AM MDT Thu Jun 27 2019

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  North central Flathead County in northwestern Montana...

* Until 700 AM MDT.

* At 622 AM MDT, a severe thunderstorm was located over Whitefish, or
  13 miles north of Evergreen, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Whitefish, Columbia Falls, Apgar and Lake McDonald. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4830 11428 4842 11449 4883 11408 4866 11376
TIME...MOT...LOC 1222Z 218DEG 38KT 4842 11432 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
259 
WWUS55 KMSO 271251
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
651 AM MDT Thu Jun 27 2019

MTC029-271300-
/O.EXP.KMSO.SV.W.0005.000000T0000Z-190627T1300Z/
Flathead MT-
651 AM MDT Thu Jun 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FLATHEAD COUNTY
WILL EXPIRE AT 700 AM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4830 11428 4842 11449 4883 11408 4866 11376
TIME...MOT...LOC 1250Z 218DEG 38KT 4864 11406 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:18 AM MDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 27, 3:18 AM MDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
318 AM MDT Thu Jun 27 2019

...STRONG THUNDERSTORMS AGAIN EXPECTED IN THE NORTHERN ROCKIES
THIS AFTERNOON...

.DISCUSSION...Low pressure positioned to the west leaves north-
central Idaho and western Montana with southwesterly flow and
persistent disturbance passages. One of these disturbances is
producing a round of showers this morning, but the main story is
for another day with thunderstorms. Little has changed with the
projections for thunderstorms today, which are still expected to
develop in north- central Idaho and western Montana and strengthen
as they approach and move east of the Divide. The forecast holds
plenty of lift and shear for a few of the storms to be strong and
possibly severe west of the Divide, but the likelihood of severe
storms is much higher east of the Divide. Showers and
thunderstorms will linger through the evening and other than a
shower of two tonight will be mostly dry.

Locations that have rain this evening, along with clearing skies,
will have patchy fog Friday morning. Thunderstorm chances return
for Friday, but it does not look to be as unstable so likely not
as many storms as today.

Moisture profiles show an area of much drier air to move into the
region during Friday night, so there may only be a few showers
Saturday, which is represented in the current forecast. The
current weather pattern is a bit fickle so it’s not out of the
question to have additional showers on Saturday. A very similar
story seems plausible on Sunday as well.

Next week models continue to show yet another upper level low
taking up residence over NW Washington. This effectively
reestablishes southwest flow over the Northern Rockies and brings
about a return of widespread shower and thunderstorm chances on
Monday. Lesser chances are presented in the latest guidance on
Tuesday. But this seems to be primarily due to timing of the
various atmospheric waves passing through the flow which is
something that's very hard to predict this far into the future. So
have maintained a forecast for similar chances as Monday for now.

By mid week long range models suggest the coastal trough will
slide inland across Idaho and Montana, lingering over the area
through the end of next week. This type of pattern would support
widespread showers and thunderstorms across the area which could
affect Independence Day celebrations in some places.

&&

.AVIATION...Surface observations are starting to show many spots
with small dew point depressions, so patchy fog is possible for a
few hours this morning. Cloud cover and showers are moving into
north-central Idaho early this morning which will move into
western Montana by sunrise. Isolated thunderstorms are also
embedded so a few lightning strikes are possible during this
morning. The unstable and active southwesterly flow over the
region will again lead to thunderstorms this afternoon. Convective
allowing models show thunderstorms developing in north-central
Idaho and western Montana beginning around 27/1900z. These
thunderstorms are expected to strengthen with a few strong and
potentially severe thunderstorms possible west of the Divide, but
conditions east of the Divide have been consistently forecast to
be favorable to for severe storms. Most of the storm activity will
decrease by 28/0300z and those with appreciable rain will likely
have a few hours of fog during Friday morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jun 27, 5:44 AM MDT, 39 minutes before
Special Weather Statement
National Weather Service Missoula MT
544 AM MDT Thu Jun 27 2019

MTZ001>003-271215-
Flathead/Mission Valleys MT-West Glacier Region MT-
Kootenai/Cabinet Region MT-
544 AM MDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FLATHEAD COUNTY
UNTIL 615 AM MDT...

At 543 AM MDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Kalispell, moving northeast at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Kalispell, Evergreen, Columbia Falls, Kila, Creston, Marion and La
Salle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4797 11471 4813 11485 4843 11419 4820 11399
TIME...MOT...LOC 1143Z 239DEG 43KT 4810 11467
Special weather statement, Jun 27, 6:08 AM MDT, 15 minutes before
Special Weather Statement
National Weather Service Missoula MT
608 AM MDT Thu Jun 27 2019

MTZ001>003-271230-
Flathead/Mission Valleys MT-West Glacier Region MT-
Kootenai/Cabinet Region MT-
608 AM MDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FLATHEAD COUNTY
UNTIL 630 AM MDT...

At 607 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Whitefish, or 11 miles northwest of Evergreen,
moving northeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Whitefish, Columbia Falls and Lupfer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4824 11453 4834 11472 4866 11445 4845 11407
TIME...MOT...LOC 1207Z 224DEG 38KT 4832 11447
Local storm report, Jun 27, 6:22 AM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
622 AM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HAIL             9 SW WHITEFISH          48.31N 114.47W
06/27/2019  M0.75 INCH       FLATHEAD           MT   TRAINED SPOTTER

&&

AL

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:58 PM MDTSpecial Weather StatementMSOLincoln47 min
Jun 26, 7:29 PM MDTSpecial Weather StatementMSOMissoula46 min
Jun 27, 5:44 AM MDTSpecial Weather StatementMSOFlathead31 min
Jun 27, 6:08 AM MDTSpecial Weather StatementMSOFlathead22 min
Jun 27, 12:21 PM MDTSpecial Weather StatementMSODeer Lodge24 min
Jun 27, 12:48 PM MDTSpecial Weather StatementMSOGranite27 min
Jun 27, 1:06 PM MDTSevere Thunderstorm WarningMSOGranite, Powell24 min
Jun 27, 2:06 PM MDTSpecial Weather StatementMSOSanders24 min
Jun 27, 3:40 PM MDTSpecial Weather StatementMSOSanders35 min
Jun 27, 4:03 PM MDTSpecial Weather StatementMSOFlathead27 min
Jun 27, 4:32 PM MDTSpecial Weather StatementMSOFlathead43 min
Jun 27, 5:08 PM MDTSpecial Weather StatementMSOFlathead37 min
Jun 27, 5:27 PM MDTSpecial Weather StatementMSOMissoula33 min

Nearby

Severe Thunderstorm Warnings in Montana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.